Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 132, NWS Jackson, MS

May 5, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this tornado warning at May 5, 2003, 9:53 PM CDT for Lowndes County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 9:53 PM CDT (02:53 UTC)
Expired
May 5, 2003, 10:20 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:35 PM CDTTornado WatchSPC7 hr
May 5, 9:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1677 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1677 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
2.7
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WFUS54 KJAN 060253
TORJAN
MSC087-060320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
953 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1020 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 9 MILES WEST OF COLUMBUS AFB...MOVING EAST AT 50 MPH.   
  MISSISSIPPI STATE STORM SPOTTERS REPORTED A WALL CLOUD AND 
  FUNNEL CLOUD WITH THIS STORM NEAR WEST POINT...IN   CLAY 
  COUNTY.

* THE TORNADO IS EXPECTED TO...
  BE NEAR COLUMBUS AFB AT 955 PM CDT
  BE NEAR COLUMBUS AT 1000 PM CDT
  BE NEAR STEENS...CALEDONIA AT 1005 PM CDT

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.  THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN JACKSON.


LAT...LON 3358 8848 3349 8829 3368 8827 3367 8846

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 5, 9:35 PM CDT, 18 minutes earlier.

Area forecast discussion, May 5, 9:35 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
935 PM CDT MON MAY 05 2003

MAIN FOCUS OF CONVECTION CONTINUES TO GENERATE NEAR BOUNDARY IN SE
ARK INTO NORTHERN MISSISSIPPI AND NORTHERN ALABAMA.  THE MAIN AXIS
OF SEVERE THUNDERSTORMS HAVE BEEN ALONG AND NORTH OF A LINE
EXTENDING FROM GREENVILLE TO VAIDEN TO COLUMBUS.  TRAINING
SUPERCELLS HAVE A QUADRUPLE THREAT OF LARGE HAIL...DANGEROUS
LIGHTNING...HEAVY RAINFALL AND THE POTENTIAL FOR TORNADOES.  WILL
CONTINUE THE FLASH FLOOD WATCH AS THE SAME GENERAL REGION HAS BEEN
DOUSED WITH RAIN ALL DAY.  IN ADDITION...A NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 4 AM FOR THE NORTHERN TIER OF COUNTIES IN THE CWFA
FROM WASHINGTON TO NOXUBEE COUNTY AND POINT NORTHWARD.

00Z SOUNDING STILL INDICATES A CAPPED ATMOSPHERE FOR THE FOLKS SOUTH
OF THE HIWAY 82 CORRIDOR.  SINCE THE CONVECTION HAS NOT WAVERED FROM
DEVELOPING NEAR THE OUTFLOW DOMINATED BOUNDARY OVER NORTH MS AND THE
CAP HAS NOT ERODED OVER THE SOUTHERN HALF OF THE STATE...HAVE
DECIDED TO LOWER POPS.  IN ESSENCE AN ISOLATED SHOWER OR STORM IS
POSSIBLE BUT CHANCES WILL BE 20 PERCENT OR LOWER.  OTHERWISE...
REMAINDER OF FORECAST IS ON TRACK.

ZONES ALREADY SENT...GRIDS OUT SHORTLY.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039.

GAGAN
Hazardous weather outlook, May 5, 4:35 PM CDT, 5 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON MAY 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY
ALONG AND NORTH OF A DEKALB TO CANTON TO RAYVILLE LINE THROUGH
TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH
OF THAT LINE. THE AREA MOST IMPACTED SHOULD BE ALONG THE HIGHWAY
82 CORRIDOR WHERE SEVERAL ROUNDS OF SEVERE THUNDERSTORMS HAVE
PASSED TODAY. ADDITIONAL SEVERE STORMS ARE LIKELY THROUGH
MIDNIGHT WITH LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND A
FEW TORNADOES. THE STORM PREDICTION CENTER IS INDICATING A HIGH
RISK CATEGORY FOR A FEW DAMAGING TORNADOES AS WELL.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER LEVEL JET STREAM WILL BE PUSHING INTO
THE REGION AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN
THE SEVERE THUNDERSTORMS. STRONG WIND SHEAR IN THE LOWER LEVELS
OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED
TORNADOES IN THIS AREA. RESIDUAL BOUNDARIES FROM ONGOING
THUNDERSTORMS SHOULD PROVIDE THE FOCUS FOR ADDITIONAL SOUTHWARD
DEVELOPMENT DURING THE EVENING HOURS.

THE OVERALL SEVERE WEATHER RISK SHOULD SHIFT NORTHWARD ON TUESDAY
WITH LITTLE CHANGE IN THE AIRMASS EXPECTED ALL WEEK LONG.

RESIDENTS SHOULD MONITOR LATER FORECASTS...WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS SITUATION.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THROUGH TONIGHT FOR PORTIONS
OF NORTHERN MISSISSIPPI...MAINLY EAST OF A MACON TO LEXINGTON TO
PARCHMAN LINE.	AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE
NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OF 2 TO 4 INCHES ARE EXPECTED BY MIDDAY
TUESDAY. THESE RAINS COULD PRODUCE FLASH FLOODING OF
STREAMS...CREEKS...AND POOR DRAINING AREAS.

FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS
COULD OCCUR GENERALLY ALONG AND NORTH OF DEKALB TO CANTON TO
RAYVILLE LINE. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS
AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY
BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY NIGHT
THROUGH WEDNESDAY...PARTICULARLY ALONG AND NORTH OF A CROSSETT
ARKANSAS...TO LEXINGTON...TO MACON LINE. A SERIES OF DISTURBANCES
IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE
ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO
PRODUCE THE RISK OF SEVERE WEATHER.

THUNDERSTORMS SHOULD BE CONFINED TO AREAS NORTH OF HIGHWAY 82 BY
WEDNESDAY NIGHT WHEN ONLY ISOLATED ONES ARE EXPECTED TO BECOME
SEVERE.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS MAY CONTINUE ALONG AND NORTH OF HIGHWAY 82
ON FRIDAY. BY THE WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER
LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING
THE CHANCE FOR STRONG STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE TONIGHT AND MAY BE NEEDED THROUGH
TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 5:04 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    1 N MATHISTON             MS   0.75 INCH HAIL
05/05/03   WEBSTER                        REPORTED BY WEBSTER
                                          COUNTY EMA.
Local storm report, May 5, 5:11 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    GRENADA                   MS   0.75 INCH HAIL
05/05/03   GRENADA                        REPORTED BY GRENADA
                                          COUNTY EMA.
Local storm report, May 5, 5:17 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    GRENADA                   MS   FLOODING
05/05/03   GRENADA                        HEAVY STREET FLOODING
                                          REPORTED BY GRENADA
                                          COUNTY EMA.
Local storm report, May 5, 9:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CST MON MAY 5 2003...CORRECTED HEADER...

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    DREW                      MS   TREES DOWN
05/05/03   SUNFLOWER                      REPORTED BY EMERGENCY
                                          MANAGER.
Local storm report, May 5, 9:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
927 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    PARCHMAN                  MS   0.88 INCH HAIL
05/05/03   SUNFLOWER                      REPORTED BY SUNFLOWER
                                          COUNTY EMA.

0945 PM    MERIGOLD                  MS   0.88 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 5, 9:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
931 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    WINSTONVILLE              MS   1.75 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.

0850 PM    PARCHMAN                  MS   0.88 INCH HAIL
05/05/03   SUNFLOWER                      REPORTED BY SUNFLOWER
                                          COUNTY EMA.

0945 PM    MERIGOLD                  MS   0.88 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:01 PM CDTSevere Thunderstorm WarningJANBolivar59 min
May 5, 7:07 PM CDTFlash Flood WarningJANBolivar3 hr
May 5, 7:15 PM CDTSevere Thunderstorm WarningJANLeflore40 min
May 5, 7:25 PM CDTTornado WarningJANSunflower20 min
May 5, 7:30 PM CDTTornado WarningJANBolivar40 min
May 5, 7:52 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada43 min
May 5, 8:10 PM CDTTornado WarningJANBolivar60 min
May 5, 8:18 PM CDTFlash Flood WarningJANGrenada102 min
May 5, 8:20 PM CDTTornado WarningJANGrenada30 min
May 5, 8:32 PM CDTTornado WarningJANMontgomery, Webster58 min
May 5, 8:35 PM CDTTornado WarningJANSunflower50 min
May 5, 8:39 PM CDTFlash Flood WarningJANSunflower3 hr
May 5, 9:10 PM CDTTornado WarningJANBolivar25 min
May 5, 9:24 PM CDTTornado WarningJANClay31 min
May 5, 9:25 PM CDTTornado WarningJANSunflower30 min
May 5, 9:59 PM CDTSevere Thunderstorm WarningJANGrenada41 min
May 5, 11:55 PM CDTSevere Thunderstorm WarningJANBolivar30 min
May 6, 5:18 PM CDTSevere Thunderstorm WarningJANNoxubee22 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.